Medical Surgical Potassium K+ #8

Question

A client is prescribed spironolactone. Which additional medication prescribed to this client causes the nurse to monitor the client for hyperkalemia?

Answers

  1. Mannitol
    • Rationale:

      This answer is not correct because both mannitol and spironolactone are diuretics; however, when mannitol is administered with spironolactone, there is no evidence indicating an increased risk for hyperkalemia.

  2. Carvedilol
    • Rationale:

      This answer is not correct because carvedilol is a beta-blocker prescribed to treat hypertension and heart failure. The medication can be safely administered with spironolactone without increasing the risk for hyperkalemia.

  3. Lisinopril
    • Rationale:

      This answer is correct because concurrent use of lisinopril with spironolactone can increase the risk for hyperkalemia as both medications are known to be potassium-sparing and can cause an accumulation of potassium within the blood; therefore, the nurse must closely monitor the client for symptoms indicative of this electrolyte imbalance to enhance client safety.

  4. Metoprolol
    • Rationale:

      This answer is not correct because metoprolol is prescribed to treat angina, heart failure, and hypertension. The medication can be safely administered with spironolactone without increasing the risk for hyperkalemia.

Overview

Hyperkalemia is the medical term that describes a potassium level in your blood that’s higher than normal. Potassium is a chemical that is critical to the function of nerve and muscle cells, including those in the heart.

Explanation

Learning Outcomes

Potassium is a chemical that is critical to the function of nerve and muscle cells, including those in the heart. Taking lisinopril with spironolactone (a potassium-sparing diuretic) may significantly increase potassium levels in the blood, which can lead to hyperkalemia. In severe cases, it may cause cardiac arrest, kidney failure, irregular heart rhythm, and muscle paralysis.

Test Taking Tip

Consider potential drug-to-drug interactions to answer this question correctly.

Video Rationale